Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 98, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 15, 2020, 3:55 PM CDT for McLean County, Illinois. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2020, 3:55 PM CDT (20:55 UTC)
- Expired
- Jul 15, 2020, 4:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McLean County, IL
The radar
The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:00 PM CDT | TORNADO | 3 W Chenoa, IL | |
| Jul 15, 4:04 PM CDT | TORNADO | 2 Ese Gridley, IL | CORRECTED FOR TIME AND LOCATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 2:10 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834
WUUS53 KILX 152055
SVRILX
ILC113-152130-
/O.NEW.KILX.SV.W.0098.200715T2055Z-200715T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
355 PM CDT Wed Jul 15 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
North central McLean County in central Illinois...
* Until 430 PM CDT.
* At 355 PM CDT, a severe thunderstorm was located near Gridley, or
15 miles north of Bloomington, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
El Paso, Chenoa, Gridley and Lake Bloomington.
This includes Interstate 55 between mile markers 186 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for central
Illinois.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4065 8894 4064 8899 4075 8899 4076 8880
4075 8868
TIME...MOT...LOC 2055Z 244DEG 23KT 4071 8893
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
ShimonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:46 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 15, 1:46 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 146 PM CDT Wed Jul 15 2020 .SYNOPSIS... Issued at 1100 AM CDT Wed Jul 15 2020 Expect thunderstorms to gradually increase in activity from west central Illinois into eastern Illinois through the afternoon hours today. Some storms may be strong to severe, with damaging wind gusts, hail, and a threat for an isolated tornado or two in the region. Chances for showers and isolated thunderstorms continue into the second half of the week. Temperatures will increase toward the weekend. && .UPDATE... Issued at 1119 AM CDT Wed Jul 15 2020 Updates made to precipitation amount for this afternoon as additional rounds of thunderstorms affect west central IL through the afternoon, while eastern IL likely sees a bit more limited precipitation as a more progressive linear convective system develops for late afternoon and evening sweeping through eastern IL later in the day. Otherwise, developing severe thunderstorm potential today as a surge of increased moisture pushes through central IL and daytime heating and destabilization allow fuel a couple of shortwave disturbances ahead of an approaching cold front. Enhanced risk for severe thunderstorms continues from a broad area around Springfield southward, while slight risk remains from around Effingham to Havana north and eastward. Precipitation amounts could be around 2 inches around the Illinois River Valley south of Peoria, with locally greater amounts, while most of central IL sees typical amounts around an inch to inch and a half. && .SHORT TERM...(Today and tonight) ISSUED AT 249 AM CDT Wed Jul 15 2020 A much different picture this morning, than from 24 hours ago. Clouds are quickly increasing across the western Midwest, expected to bring mostly cloudy skies to the region today. Early morning radar shows two complexes that are worth mentioning. The first complex is more linear across northern Missouri, associated with the frontal boundary. This area is expected to continue pushing eastward through the morning, however as it approaches the western CWA, drier conditions should hold of any precip till around 12z. A large precip shield is evident on mosaic radar, as the 0.5-degree scan shows some precip beginning to show across western IL, and even inching into the far western CWA. Mid and low level moisture profiles are still very dry, as Td spreads are in the 8-10 degree range. Expecting showers and storms to slowly shift southeast, before being ingested into the MCS that is tracking through Kansas currently. This is the main convective system that will be of focus today across central and southern Illinois. This MCS will ride along the stalled out boundary from the upper Low pressure system in southern Canada. With the track along and south of the I-72 corridor, expecting storms to continue for a majority of the afternoon and evening with this complex. SPC did increase portions of the CWA into the Enhanced Risk category for severe weather this afternoon and evening. This area is focused sw of a Rushville-Lincoln-Effingham enclosure. With the frontal boundary stalled out, and the complex tracking along this boundary, expecting shear values to increase through the day. Looking over hodographs this morning, there is indication for the possibility of tornadoes this afternoon with supercell development. However, this threat should be limited to the afternoon as storms build and move east. As the evening arrives, expecting the main concerns to shift into a damaging wind event, with a more linear progression of cells. As with any of the storms, the possibility of hail will occur, but this threat appears lower than the others. WPC did mention with their morning update about the chance for heavy rainfall. Models are hinting at upwards of 2 inches of rain, especially along the boundary and to the south...so southern Illinois. Some localized 3 inch values could occur however those appear to be south of the ILX CWA. As this system exits overnight, the weak cold front will dip southeast of the CWA. This is expected to end rain chances overnight into early Thursday morning. However, temps will remain mild, as this is not a very dominate frontal passage. .LONG TERM...(Thursday through Tuesday) ISSUED AT 249 AM CDT Wed Jul 15 2020 Looking ahead to the rest of this week and weekend...precipitation activity will continue each day throughout much of the period. Although this should remain isolated to maybe scattered in nature. High pressure situated across the southern US will lift into the central latitudes towards the weekend, lifting the excessive heat currently in the desert sw. This will bring hot and humid conditions back to the Midwest for the upcoming weekend, as temps peak in the 90s...with morning lows being very mild in the mid 70s. With the hot humid conditions, Td values will peak in the mid to upper 70s, bringing heat index values into the 100-110 degree range. Current indications for the weekend show a heat advisory may be needed Saturday and Sunday. The heat does not appear to let up anytime soon, as predictions for well above average temperatures continues into the start of next week...temps linger in the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 145 PM CDT Wed Jul 15 2020 Scattered thunderstorms, some strong to severe, will continue west of KSPI-KBMI through 21Z, then likely organize into a line of thunderstorms sweeping eastward through the central IL terminals 21Z-04Z. Primarily VFR conditions expected until 02-04Z, although isold MVFR cigs/vsby with TSRA. Strong gusty and variable winds possible with TSRA as high as 50 kts. After 02-04Z, cigs decreasing to MVFR and potentiall IFR. Winds SE around 10 kts, becoming NW overnight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...37 SYNOPSIS...37 SHORT TERM...Baker LONG TERM...Baker AVIATION...37
Hazardous weather outlook, Jul 15, 3:05 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 305 PM CDT Wed Jul 15 2020 ILZ040>042-047>054-061-066-162015- Cass-Christian-Effingham-Logan-Macon-Mason-Menard-Morgan-Moultrie- Sangamon-Schuyler-Scott-Shelby- 305 PM CDT Wed Jul 15 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... There is an enhanced risk for severe thunderstorms this afternoon and evening. Scattered thunderstorms will continue to develop this afternoon and eventually congeal into a line as it moves across central Illinois. While damaging winds will be primary hazard, large hail, an isolated tornado or two, and flash flooding are all possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Additional periods of scattered thunderstorms are possible Friday through Tuesday. At this time, the severe threat remains uncertain. Afternoon heat indices to around or in excess of 100 degrees are possible Friday through Tuesday, highest over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ027>031-036>038-043>046-055>057-062-063-067-068-071>073-162015- Champaign-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas- Edgar-Fulton-Jasper-Knox-Lawrence-Marshall-McLean-Peoria-Piatt- Richland-Stark-Tazewell-Vermilion-Woodford- 305 PM CDT Wed Jul 15 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... There is a slight risk for severe thunderstorms this afternoon and evening. Scattered thunderstorms will continue to develop this afternoon and eventually congeal into a line as it moves across central Illinois. While damaging winds will be primary hazard, large hail, an isolated tornado, and flash flooding are all possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Additional periods of scattered thunderstorms are possible Friday through Tuesday. At this time, the severe threat remains uncertain. Afternoon heat indices to around or in excess of 100 degrees are possible Friday through Tuesday, highest over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Erwin/Auten
In the hours before
Special weather statement, Jul 15, 12:13 PM CDT, 3 hours 42 minutes before
Special Weather Statement National Weather Service Lincoln IL 1213 PM CDT Wed Jul 15 2020 ILZ036-040-041-151800- Mason-Schuyler-Fulton- 1213 PM CDT Wed Jul 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FULTON...EASTERN SCHUYLER AND CENTRAL MASON COUNTIES UNTIL 100 PM CDT... At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm near Astoria, or 11 miles west of Havana, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Havana, Lewistown, Astoria, St. David, Bath, Dunfermline, Bryant, Liverpool, Topeka, Bluff City, Chatauqua Park, Duncan Mills, Marbletown, Little America and Poplar City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4015 9028 4027 9038 4053 9005 4027 8987 TIME...MOT...LOC 1713Z 235DEG 23KT 4025 9026 37
Special weather statement, Jul 15, 12:49 PM CDT, 3 hours 6 minutes before
Special Weather Statement National Weather Service Lincoln IL 1249 PM CDT Wed Jul 15 2020 ILZ029-036-037-041-151830- Tazewell-Peoria-Mason-Fulton- 1249 PM CDT Wed Jul 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FULTON... SOUTHWESTERN TAZEWELL...NORTHEASTERN MASON AND SOUTH CENTRAL PEORIA COUNTIES UNTIL 130 PM CDT... At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm near Havana, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pekin, Havana, Bartonville, Creve Coeur, Marquette Heights, Bellevue, Manito, South Pekin, Glasford, Hopedale, Green Valley, North Pekin, Dillon, Norwood, Kingston Mines, Dunfermline, Mapleton, Forest City, Banner and Liverpool. This includes the following highways... Interstate 155 between mile markers 18 and 22. Interstate 474 between mile markers 5 and 6, and near mile marker 8. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4028 9002 4041 9014 4072 8971 4043 8941 TIME...MOT...LOC 1748Z 237DEG 23KT 4036 9001 Shimon
Special weather statement, Jul 15, 1:00 PM CDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Lincoln IL 100 PM CDT Wed Jul 15 2020 ILZ027-036-151900- Knox-Fulton- 100 PM CDT Wed Jul 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FULTON AND SOUTHEASTERN KNOX COUNTIES UNTIL 200 PM CDT... At 100 PM CDT, Doppler radar was tracking a strong thunderstorm over Bushnell, or 8 miles northeast of Macomb, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Canton, Farmington, Cuba, Avon, Yates City, Fairview, London Mills, Maquon, Smithfield, Norris, Marietta, Ellisville, Fiatt and Middle Grove. This includes Interstate 74 between mile markers 64 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4091 9001 4059 9000 4038 9044 4068 9045 TIME...MOT...LOC 1800Z 238DEG 26KT 4052 9053 Shimon
Local storm report, Jul 15, 2:01 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
201 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM TORNADO 2 NW GREEN VALLEY 40.43N 89.67W
07/15/2020 TAZEWELL IL TRAINED SPOTTER
0145 PM TORNADO S SOUTH PEKIN 40.50N 89.65W
07/15/2020 TAZEWELL IL TRAINED SPOTTER
BRIEF TOUCHDOWN
&&
ROBERSONLocal storm report, Jul 15, 3:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
333 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM TORNADO 2 NW GREEN VALLEY 40.43N 89.67W
07/15/2020 TAZEWELL IL TRAINED SPOTTER
0145 PM TORNADO S SOUTH PEKIN 40.50N 89.65W
07/15/2020 TAZEWELL IL TRAINED SPOTTER
BRIEF TOUCHDOWN
0309 PM FLASH FLOOD PEKIN 40.57N 89.63W
07/15/2020 TAZEWELL IL BROADCAST MEDIA
1.5-2 INCHES, SEVERAL ROADS FLOODED
0318 PM HEAVY RAIN 4 SW PEORIA 40.70N 89.66W
07/15/2020 M2.58 INCH PEORIA IL TRAINED SPOTTER
0320 PM HEAVY RAIN CREVE COEUR 40.64N 89.60W
07/15/2020 M2.30 INCH TAZEWELL IL COCORAHS
ACCUMULATION OVER THE LAST 90 MINUTES
&&
ROBERSONLocal storm report, Jul 15, 3:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN GERMANTOWN HILLS 40.77N 89.47W
07/15/2020 M1.75 INCH WOODFORD IL EMERGENCY MNGR
30 MIN TOTAL
0315 PM FLOOD GERMANTOWN HILLS 40.77N 89.47W
07/15/2020 WOODFORD IL EMERGENCY MNGR
PONDED ON SOME ROADS
&&
ROBERSONThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 10:35 AM CDT | Special Weather Statement | ILX | Schuyler | 40 min |
| Jul 15, 11:37 AM CDT | Special Weather Statement | ILX | Fulton, Schuyler | 38 min |
| Jul 15, 12:13 PM CDT | Special Weather Statement | ILX | Fulton | 47 min |
| Jul 15, 12:49 PM CDT | Special Weather Statement | ILX | Tazewell | 41 min |
| Jul 15, 12:51 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Peoria, Tazewell | 54 min |
| Jul 15, 1:00 PM CDT | Special Weather Statement | ILX | Fulton | 60 min |
| Jul 15, 1:41 PM CDT | Tornado Warning | ILX | Tazewell | 34 min |
| Jul 15, 2:15 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Peoria, Tazewell, Woodford | 60 min |
| Jul 15, 2:30 PM CDT | Flash Flood Warning | ILX | Peoria, Tazewell | 3 hr |
| Jul 15, 3:12 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 48 min |
| Jul 15, 3:15 PM CDT | Flash Flood Warning | ILX | Tazewell, Woodford | 4 hr |
| Jul 15, 4:07 PM CDT | Tornado Warning | ILX | McLean | 8 min |
| Jul 15, 4:11 PM CDT | Flash Flood Warning | ILX | Woodford | 4 hr |
| Jul 15, 4:16 PM CDT | Tornado Warning | ILX | McLean | 29 min |
| Jul 15, 5:07 PM CDT | Special Weather Statement | ILX | Tazewell | 53 min |
| Jul 15, 5:17 PM CDT | Flash Flood Warning | ILX | Fulton, Mason, Peoria, Tazewell | 5 hr |
| Jul 15, 5:26 PM CDT | Tornado Warning | ILX | Christian, Sangamon | 28 min |
| Jul 15, 5:40 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 50 min |
| Jul 15, 5:53 PM CDT | Severe Thunderstorm Warning | ILX | Effingham, Shelby | 37 min |
| Jul 15, 6:17 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Douglas, Moultrie, Shelby | 43 min |
| Jul 15, 6:19 PM CDT | Flash Flood Warning | ILX | Logan, McLean, Tazewell, Woodford | 4 hr |
| Jul 15, 6:25 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 50 min |
| Jul 15, 6:31 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Cumberland, Effingham, Shelby | 44 min |
| Jul 15, 6:36 PM CDT | Tornado Warning | ILX | McLean | 39 min |
| Jul 15, 6:52 PM CDT | Flash Flood Warning | ILX | McLean, Peoria, Tazewell, Woodford | 7 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.